Louisiana, 2013

Hail and Damaging Wind in Louisiana, February 22, 2013

February 22, 2013 · NWS LIX · 7 events in 4 counties and zones

Low pressure moving along a stationary front triggered several severe thunderstorms over southeast Louisiana during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Low pressure moving along a stationary front triggered several severe thunderstorms over southeast Louisiana during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Feb 22, 6:53 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Feb 22, 6:53 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
653 PM CST FRI FEB 22 2013

.SOUNDING DISCUSSION...

NO PROBLEMS WITH THIS EVENING FLIGHT. THE SKY WAS OVERCAST AT
RELEASE WITH A LAYER OF STRATOCUMULUS LOCATED JUST BELOW 2K FEET.
THE WINDS WERE LIGHT AND VARIABLE AT THE SURFACE. A MOIST PROFILE
IS IN PLACE. THE PROFILE WAS SATURATED FROM 018K FEET THROUGH 055K
FEET. THE PW VALUE IS AT 1.59 INCHES. THE FREEZING LEVEL IS NEAR
13K FEET. MEAN LOW LEVEL WINDS FROM THE SURFACE THROUGH 5K FEET
ARE FROM THE SOUTHEAST AT 17KTS. FROM 5K TO 10K FEET THE WINDS
VEER AND ARE FROM THE SOUTH-SOUTHWEST AT 40KTS. THE WINDS ARE
50KTS OR GREATER ABOVE 15K FEET FROM THE SOUTHWEST.

&&

.PREV DISCUSSION... /ISSUED 347 PM CST FRI FEB 22 2013/

SHORT TERM...
ACTIVE WEATHER DAY CONTINUES ACROSS THE AREA TODAY. WATER VAPOR
IMAGERY SHOW A WIDE SWATH OF MOISTURE STREAMING IN FROM SUBTROPICAL
JET INITIATING IN THE PACIFIC AN STREAMING ACROSS LOUISIANA INTO THE
APPALACHIAN MOUNTAINS. CLOSER TO HOME...COLD FRONT HAS SAGGED
SOUTHWARD TODAY MOVING FROM NEAR NEW ORLEANS THIS MORNING TO AROUND
BOOTHVILLE AT ITS LATEST LOCATION. COVERAGE HAS VARIED TODAY WITH
SCATTERED TO NUMEROUS SHOWERS A FEW STRONG THUNDERSTORMS IMPACTING
THE AREA. ALTHOUGH A FEW STORMS HAVE BEEN ROTATING...THEY ARE ALL
ELEVATED MEANING TOR PROB IS NEAR NIL. ON THE OTHER HAND...A WET
BULB ZERO OF NEAR 8KFT ON THIS MORNING/S SOUNDING SUGGESTS
PROBABILITY HAIL IS QUITE HIGH WITH ANY STRONGER STORMS.

LATEST TRENDS AS WELL AS LOCAL AND NATIONAL MESO MODELS SUGGEST
THERE WILL BE A LULL IN ACTIVITY LATER THIS AFTN AND THIS EVENING
WITH JUST A FEW SHOWERS MOVING ACROSS THE AREA. HEAVIER RAINFALL
WITH A FEW THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL LA AND SOUTH
CENTRAL MS TONIGHT AND TRACK SE OVER THE AREA THROUGH THE EARLY
MORNING HOURS AS UPPER TROUGH PUSHES BOUNDARY FURTHER SOUTH.

LONG TERM...
WEAK UPPER TROUGH WILL STRUGGLE TO KEEP RAINFALL OFFSHORE. LOWER HALF
OF THE CWA FROM AROUND HOUMA TO  SLIDELL AND SOUTHWARD WILL LIKELY
STILL BE IMPACTED BY SHOWERS AND STORMS ON SATURDAY. HAVE DROPPED
POPS FROM NORTHWESTERN AREAS DURING THAT SAME TIME FRAME. SATURDAY
NIGHT AND SUNDAY SHOULD REMAIN DRY WITH MOISTURE FURTHER OFFSHORE.

RAIN CHANCES WILL BEGIN INCREASING ALONG THE LOUISIANA COAST AS THE
BOUNDARY BEGINS TO RETROGRADE BACK NORTHWARD ACROSS THE CWA SUNDAY.
THERE WILL BE ANOTHER CHANCE FOR SEVERE WEATHER SUNDAY NIGHT INTO
MONDAY MORNING. MOISTURE WILL BE SURGING NORTHWARD WITH MID 60
DEWPOINTS COMING BACK INTO THE CWA AS SURFACE LOW COMES OUT OF THE
GULF AND DEVELOPS RIGHT OVER THE CWA. MODEL SOUNDINGS INDICATE
UNINHIBITED ENVIRONMENT WITH WELL OVER 1000J/K ALL MORNING LONG OVER
SE LA AND COASTAL MS. SPEED SHEAR IS NOT TOO IMPRESSIVE. DIRECTIONAL
SHEAR WILL BE MORE DEPENDENT ON IF THE SFC LOW DEVELOPS SLIGHTLY
FURTHER WEST TO ALLOW FOR MORE BACKING AT THE SFC ALLOWING FOR MORE
DIRECTIONAL SHEAR. AS IT STANDS NOW THOUGH...WILL BE A HAIL AND
DAMAGING WIND EVENT IF SEVERE WEATHER DOES IN FACT OCCUR.

DEEP UPPER TROUGH AND ASSOCIATED STRONG COLD FRONT WILL SWEEP
THROUGH MONDAY AFTN TO FINALLY CLEAR US OUT. WILL REMAIN DRY FOR THE
REST OF NEXT WEEK AS THE AREA REMAINS UNDER NORTHERLY FLOW. MODELS
STILL INDICATING A VERY SUBSTANTIAL AND AMPLIFIED TROUGH OVER THE
EASTERN HALF OF THE COUNTRY LATE IN THE WEEK. HAVE ALREADY STARTED
TRENDING TEMPS DOWN WILL LIKELY NEED TO CONTINUE TO DO SO IN
SUBSEQUENT PACKAGES. ONE POSSIBLE HINDRANCE OF SUCH A COLD SPELL
WOULD SIMPLY BE LACK OF EXTREMELY COLD AIR CURRENTLY OVER CANADA. NO
NEGATIVE TEMPS UNTIL YOU REACH NORTHERN ALASKA LATITUDE.

MEFFER

MARINE...
COLD FRONT HAS SAGGED SOUTH TODAY AND IS CURRELTY LOCATED ALONG THE
OFFSHORE WATERS. SOUTHERLY WINDS TO THE SOUTHEAST OF THE FRONTAL
BOUNDARY HAVE RISEN BACK INTO THE 15 TO 20 KNOTS RANGE THIS AFTN
WITH SEAS UP TO 6 FEET OFFSHORE. HAVE ISSUED A SMALL CRAFT EXERCISE
CAUTION HEADLINE FOR THIS AFTN MOSTLY FOR OUTER OFFSHORE WATERS. THE
FRONT IS EXPECTED TO FINALLY GET A PUSH THROUGH THE REMAINING WATERS
LATE TONIGHT AND SATURDAY AS SURFACE HIGH PRESSURE BUILDS INTO THE
LOWER MISSISSIPPI VALLEY. SHOWERS AND THUNDERSTORMS...SOME PRODUCING
STRONG WIND GUSTS...ARE EXPECTED IN ADVANCE OF THE COLD FRONT
THROUGH TONIGHT.

YET ANOTHER POTENT UPPER LEVEL DISTURBANCE SHOULD DRAW THE FRONTAL
BOUNDARY BACK NORTH AS A WARM FRONT LATE SUNDAY OR SUNDAY
NIGHT...THEN ANOTHER COLD FRONT SHOULD FINALLY SWEEP THROUGH ON
MONDAY. STRONGER WINDS AND ELEVATED SEA CONDITIONS ARE LIKELY AGAIN
WITH THIS SYSTEM.

MEFFER

AVIATION...BIGGEST AVIATION ISSUE IS LOW CIGS AND CONVECTION AGAIN.
LOW CIGS SHOULD OCCUR EVERYWHERE AND ALL TERMINALS WILL LIKELY DROP
TO IFR STATUS B/T 0-6Z. IFR CIGS WILL START TO IMPROVE AFTER SUNRISE
BUT CIGS WILL STILL RANGE FROM 1200-1800 THROUGH TOMORROW MORNING.
CONVECTION WILL CONTINUE TO OCCUR OFF AND ON OVER MUCH OF THE AREA
WITH THE MOST LIKELY AREA SEEING QUITE A BIT OF SHRA AND EMBEDDED
TSRA OVERNIGHT AND TOMORROW MORNING. /CAB/

DECISION SUPPORT...

DSS CODE...YELLOW
DEPLOYED...NONE
ACTIVATION...NONE
ACTIVITIES...SLURRY SUPPORT
             MONITORING RIVER FLOODING
             MONITORING SEVERE WEATHER

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR
         AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
         SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  50  66  41  68 /  60  10  10  20
BTR  53  69  45  70 /  60  10  10  20
ASD  56  68  45  71 /  80  30  10  20
MSY  57  68  50  70 /  80  30  10  30
GPT  59  68  47  69 /  90  40  10  20
PQL  61  69  46  71 /  80  50  10  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Feb 22, 6:20 PM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
620 PM CST FRI FEB 22 2013

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-231230-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
620 PM CST FRI FEB 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE NIGHT AS A
FRONTAL BOUNDARY LINGERS OVER THE REGION. A FEW OF THESE
THUNDERSTORMS COULD BECOME STRONG...PRODUCING BRIEF HEAVY
DOWNPOURS...GUSTY WINDS...AND SMALL HAIL.

A FEW RIVER FLOOD WARNINGS REMAIN IN EFFECT ACROSS THE AREA.
REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER AREA OF LOW PRESSURE WILL BRING A WARM FRONT THROUGH THE
AREA ON SUNDAY...BEFORE A COLD FRONT MOVES THROUGH THE AREA
SUNDAY NIGHT OR MONDAY MORNING. A FEW THUNDERSTORMS COULD BECOME
STRONG TO SEVERE AS THIS SYSTEM MOVES THROUGH THE AREA. THERE IS
STILL SOME UNCERTAINTY CONCERNING THE TIMING OF THIS SYSTEM...AND
LATER FORECASTS WILL CONTINUE TO REFINE THE DETAILS.

PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR ONGOING
FLOODING AT SEVERAL LOCATIONS THROUGH THE OUTLOOK PERIOD.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED THROUGH SATURDAY...
BUT MAY BE NEEDED SUNDAY NIGHT AND MONDAY.

32

In the hours before

Special weather statement, Feb 22, 7:28 PM CST, 1 hour 12 minutes before
LAZ036-037-046>048-050-230230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
728 PM CST FRI FEB 22 2013

...LINE OF STRONG THUNDERSTORMS MOVING NORTHEAST AFFECTING WEST BATON
ROUGE PARISH...ST. HELENA PARISH...EAST FELICIANA PARISH...EAST BATON
ROUGE PARISH...LIVINGSTON PARISH...IBERVILLE PARISH...

AT 721 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM PORT ALLEN TO 32 MILES SOUTHWEST OF
PLAQUEMINE...MOVING NORTHEAST AT 45 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
  BATON ROUGE AIRPORT BY 735 PM...
  GREENWELL SPRING BY 745 PM...
  BAYOU SORREL BY 750 PM...
  WHITE CASTLE AND PLAQUEMINE BY 805 PM...
  CARVILLE BY 810 PM...
  GARDERE BY 815 PM...

THE PRIMARY THREAT FROM THESE STORMS IS SUB SEVERE HAIL UP TO NICKEL
SIZE. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED. HAIL MAY BECOME LARGER AND MAY NEED WARNINGS THIS EVENING.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

24/RR
Special weather statement, Feb 22, 7:31 PM CST, 1 hour 9 minutes before
LAZ046-049-056>058-230330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
731 PM CST FRI FEB 22 2013

...LINE OF STRONG THUNDERSTORMS MOVING NORTHEAST AFFECTING ST. JAMES
PARISH...ASCENSION PARISH...ST. JOHN THE BAPTIST PARISH...ASSUMPTION
PARISH...IBERVILLE PARISH...

AT 730 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 21 MILES WEST OF NAPOLEONVILLE TO
34 MILES SOUTHWEST OF NAPOLEONVILLE...MOVING NORTHEAST AT 40 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
  PIERRE PART BY 750 PM...
  PAINCOURTVILLE BY 810 PM...
  GEISMER...NAPOLEONVILLE AND DONALDSONVILLE BY 815 PM...
  LABADIEVILLE BY 820 PM...
  GONZALES BY 825 PM...
  SORRENTO BY 830 PM...

THE PRIMARY THREAT FROM THESE STORMS IS SUB SEVERE HAIL UP TO NICKEL
SIZE. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED. LARGER HAIL MAY DEVELOP AND WARNINGS MAY BE ISSUED THIS
EVENING.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

24/RR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 2 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, St. James

When
February 22, 8:40 PM CST
Where
St. James County, Gramercy
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.050, -90.700

A lightning strike caused a power outage in Gramercy.

Lightning, Tangipahoa

When
February 22, 9:15 PM CST
Where
Tangipahoa County, Loranger
Property damage
$5,000
Reported by
911 Call Center
Coordinates
30.630, -90.400

A lightning strike damaged one home in the Loranger area.

Thunderstorm Wind, St. Tammany

When
February 22, 9:20 PM CST
Where
St. Tammany County, 3 mi S of Folsom
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
30.587, -90.200

Widespread reports of power lines and trees down were received from the Bennett Bridge Road area to the Bush-Folsom Road area. Time of the event was estimated from radar.

Hail, Washington

When
February 22, 9:48 PM CST
Where
Washington County, Bogalusa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.770, -89.850

A trained spotter reported quarter size hail in the city of Bogalusa.

Hail, St. Tammany

When
February 22, 9:55 PM CST
Where
St. Tammany County, Lacombe
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.320, -89.930

Hail, St. Tammany

When
February 22, 10:07 PM CST
Where
St. Tammany County, 3 mi NNW of Pearl River
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
30.420, -89.769

A report of quarter size hail was received from the Hickory area.

Hail, St. Tammany

When
February 22, 10:25 PM CST
Where
St. Tammany County, Slidell
Measured
1 in hail
Reported by
Public
Coordinates
30.270, -89.780

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2013Every state in 2013This day in weather historyWarnings in Louisiana, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429918, 429919, 429921, 429922, 429923, 429924, 429925.